North Dakota, 2020

Hail in North Dakota, May 23, 2020

May 23, 2020 · NWS BIS · 3 events in 2 counties and zones

Thunderstorms developed along an inverted trough over southwest into north central North Dakota. One storm became severe over Grant County, producing half-dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along an inverted trough over southwest into north central North Dakota. One storm became severe over Grant County, producing half-dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 4:27 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 23, 4:27 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
627 PM CDT Sat May 23 2020

.UPDATE...
Issued at 609 PM CDT Sat May 23 2020

Showers and storms have been slowly firing off along and ahead of
a frontal boundary, but so far nothing has held firm and become
severe, though one over far north central North Dakota has come
close. Strongest instability of around 2 KJ/KG still remains
stretched from southwest/south central North Dakota into north
central North Dakota. CAMs continue to show a few more hours of
potential strong convection, so will have to continue to keep a
close eye on things.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 154 PM CDT Sat May 23 2020

Main focus in the short term period will be convection and the
possibility of severe convection this afternoon and tonight.

Latest surface analysis shows the cold front pushing through
central ND looks to have stalled from the Devils Lake Basin
southwest through Bismarck. Pressure rises behind the front over
northwest North Dakota at 17 UTC have now turned to pressure falls
and have expanded across all of western and central ND, signifying
that the aforementioned frontal boundary is likely becoming re-
established over southwest ND, between Dickinson and Bismarck, to
around Minot and toward Bottineau and Rolla. Current max ML Capes
around 1000 J/KG around Bismarck will likely continue to propagate
westward toward the surface inverted trough extending from the
Nebraska Panhandle northward through western SD, southwest ND and
to just west of Minot. From here west, showers and isolated
thunder has continued much of the day and instability is weak and
am not convinced how long strong convection developing over
southeast Montana, southward can sustain itself as it moves into
this environment. From the inverted trough eastward to Glen Ullin
and New Salem, northeast through Garrison, to around Bottineau and
Rolla looks to be the most favored area for convection mid to late
afternoon. It remains to be seen how well this convection
maintains itself given the lack of deep moisture to the east. Latest
CAMS continue to fire convection in this general area but they do
not seem as bullish with the convection from around Garrison north
and east. Stronger storm scale updraft helicities from earlier
runs are now more muted and less numerous. Some of the stronger
storm scale helicities from the latest runs are from around Minot
and Garrison, southwest to around Dickinson late this afternoon.
This would line up with our current thinking for stronger
afternoon convection. Stronger storm scale helicities also show up
over the far southwest around 00 UTC. This has been consistent
through the day as stronger synoptic scale forcing for ascent
pushes from the high plains into the western Dakota. This
convection would likely ride along the axis of higher moisture and
instability northeastward into north central ND. Another area of
convection develops late tonight as the main wave moves into the
Dakotas. CAMS depict this as a possible mcs lifting northeast
South Dakota and possibly into central ND. This would likely be
the round of convection that would bring beneficial rains into
central ND. The threat for severe weather by this time would
likely remain over the far south central as instability across
western and central North Dakota decreases quickly after early
evening.

This area of showers and thunderstorms will lift through central
and into eastern North Dakota during the day on Sunday. However,
after this evening the threat for severe weather will have
diminished greatly, with only a general threat of thunder
currently progged by SPC.

As mentioned earlier, there is also some concern for heavy rain
producing localized flooding over western ND. The aforementioned
area mentioned above will remain a focus for thunderstorm
development through tonight. As of yet we have had no significant
rainfall reports. Most of this area is also either abnormally dry
or in a D1 drought so moisture is currently lacking. With that
said, we will have the potential of training storms through
tonight. MBE velocities are slow this afternoon and evening with
pwats increasing with good tall skinny cape soundings. The
southwest is in a slight risk of excessive rainfall but given that
warm topped convection potential is low and the recent lack of
moisture, we will monitor but not issue flash flood highlights at
this time.

.LONG TERM...(Sunday night through Saturday)
Issued at 154 PM CDT Sat May 23 2020

The upper level trough lifts northeast through western and
central ND Sunday night and Monday with thunderstorm chances
diminishing through Sunday afternoon, then mainly showers Sunday
night into Monday. Thereafter, we transition to a quasi-zonal
upper flow with only small chances of convection through the work
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat May 23 2020

Thunderstorms over north central into southwest/south central
North Dakota this evening may become severe with large hail and
strong wind gusts. These will move to the east and diminish later
this evening. Further west, rain showers with some thunderstorms
have developed and will move east across the area overnight into
Sunday morning. This will bring MVFR to IFR ceilings and
visibility across the area through Sunday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JJS
Hazardous weather outlook, May 23, 4:29 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
629 PM CDT Sat May 23 2020

NDZ003>005-010>013-018>023-031>035-040>045-242330-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
629 PM CDT Sat May 23 2020 /529 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are expected to develop this afternoon and continue
into the evening from southwest North Dakota northeast toward
Lake Sakakawea and into the Turtle Mountain region. Some of the
storms could be severe with large hail up to the size of quarters
and damaging wind gusts up to 60 mph. The main severe weather
threat will be from late afternoon through early evening, before
it diminishes after sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and early evening.

NDZ001-002-009-017-025-036-037-046>048-050-051-242330-
Divide-Burke-Williams-McKenzie-Foster-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
629 PM CDT Sat May 23 2020 /529 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon and tonight, and some
could produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 3:00 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
500 PM CDT Sat May 23 2020

NDZ004-005-232245-
Bottineau ND-Rolette ND-
500 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHWESTERN ROLETTE COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, a strong thunderstorm was located 7 miles northwest of
Dunseith, or 11 miles east of Bottineau, moving northeast at 10 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Dunseith.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4882 10004 4879 10029 4884 10034 4900 10024
      4900 10010
TIME...MOT...LOC 2200Z 234DEG 7KT 4887 10021

HOLLAN
Special weather statement, May 23, 3:45 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
545 PM CDT Sat May 23 2020

NDZ004-005-232330-
Bottineau ND-Rolette ND-
545 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOTTINEAU AND
NORTHWESTERN ROLETTE COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of International Peace Garden to 7
miles northwest of Willow City. Movement was east at 10 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Dunseith, International Peace Garden, Gardena, Overly and Omemee.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4863 10015 4863 10056 4882 10042 4900 10018
      4900 9979
TIME...MOT...LOC 2244Z 247DEG 5KT 4893 10010 4866 10043

HOLLAN
Special weather statement, May 23, 4:59 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT Sat May 23 2020

NDZ005-013-240030-
Rolette ND-Pierce ND-
659 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND EASTERN
ROLETTE COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, strong thunderstorms were located along a line
extending from 10 miles northeast of St. John to 6 miles north of
Leeds. Movement was north at 20 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Rolla and Agate.

These storms are in a favorable environment for funnel clouds. While
a tornado is not imminent, seek shelter if you see a funnel
approach the ground.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4873 9953 4872 9949 4837 9949 4837 9959
      4863 9959 4899 9966 4900 9965 4900 9953
TIME...MOT...LOC 2357Z 199DEG 16KT 4900 9951 4838 9945

HOLLAN
Special weather statement, May 23, 5:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
700 PM CDT Sat May 23 2020

NDZ033-034-041-042-240045-
Grant ND-Hettinger ND-Stark ND-Morton ND-
700 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HETTINGER...WEST
CENTRAL MORTON...SOUTHEASTERN STARK AND NORTHWESTERN GRANT COUNTIES
UNTIL 745 PM CDT/645 PM MDT/...

At 700 PM CDT/600 PM MDT/, a strong thunderstorm was located 16 miles
northeast of Mott, moving north at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Glen Ullin.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4650 10243 4684 10245 4680 10175 4646 10205
TIME...MOT...LOC 0000Z 179DEG 10KT 4659 10217

HARGROVE

The radar

The Bismarck radar (KBIS), 99 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
May 23, 5:30 PM MST to 5:33 PM MST
Where
Grant County, 19.12 mi NNW of Elgin
Measured
1.25 in hail
Reported by
Public
Coordinates
46.640, -102.050

Hail, Grant

When
May 23, 5:40 PM MST to 5:42 PM MST
Where
Grant County, 23 mi NNW of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
46.700, -102.060

Hail, Morton

When
May 23, 6:54 PM CST to 6:56 PM CST
Where
Morton County, 12.76 mi SSW of Hebron
Measured
0.88 in hail
Reported by
Public
Coordinates
46.720, -102.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883709, 883710, 883711.